Florida, 2023

Damaging Winds in Florida, July 4 to 5, 2023

July 4 to 5, 2023 · NWS TAE · 4 events in 2 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 4, 8:49 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 8:49 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1049 AM EDT Tue Jul 4 2023

...New UPDATE...

.UPDATE...
Issued at 1043 AM EDT Tue Jul 4 2023

Updated the ongoing forecast to reflect current trends, in
particular the development of isolated showers and thunderstorms
across portions of the western FL Panhandle late this morning.
Thus, have increased POPS and the coverage of POPS. Additional
precipitation activity is anticipated throughout the day, with the
potential of become strong to severe. Gusty winds, hail and
moderate rainfall are the main threats.

&&

.NEAR TERM...
(Today and tonight)
Issued at 355 AM EDT Tue Jul 4 2023

Satellite imagery this morning shows high cloud moving over the
area which has limited fog development this morning. As we get
closer to sunrise, we may still see some patchy fog or low cloud;
however, confidence has lowered in that.

For the rest of the day, it looks like fair weather cumulus should
develop by mid to late morning. Guidance shows favored chances for
showers and thunderstorms along and south of I-10 in the FL
counties and into SE AL. SW GA could see some afternoon and early
evening shower and thunderstorm development, thus kept some
mentionable PoP in their forecast. Chances for precipitation begin
to fizzle around sunset with dry weather forecast overnight. SPC
has painted us in a Marginal Risk (level 1 of 5) today, for
potentially damaging wind gusts and hail. Convective parameters
aren't terribly great today, with CAPE and DCAPE being the most
bountiful and shear being limited. Storms will have to work with
the seabreeze and any lingering boundaries to really get going.
Heavy rain will be possible in the stronger showers and storms.

High temperatures today will span the 90s with heat index values
topping out in the mid 90s to roughly 105. For folks enjoying the
holiday, consider practicing heat safety. Wear plenty of sun
screen, drink water, wear light and loose fitted clothing, and
take frequent breaks in the shade or air conditioning if working
or spending time outside.

Lows for tonight will be in the mid to upper 70s.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 355 AM EDT Tue Jul 4 2023

Upper level flow will be quasi-zonal with a stationary boundary
set to sag south and/or easterly during this period. This will
lead to increasing shower and thunderstorm chances each day.
Wednesday SPC paints another Marginal Risk (level 1 of 5) for
severe weather over our GA and AL counties. Chances look slightly
better, but not by much and may be suppressed by cloud cover.
Gusty winds and perhaps some small hail will be possible. PWATs
remain high and around 1.7-2.4 inches, so heavy rain will be
possible in stronger showers and storms. Chances for severe
weather decrease Thursday, with typical summertime storms
producing gusty winds and heavy rain being favored.

Highs for Wednesday and Thursday will be in the 90s once again,
with heat index values ranging from the upper 90s to near 105.
Overnight lows remain warm as well and in the low to mid 70s.

&&

.LONG TERM...
(Friday through Monday)
Issued at 355 AM EDT Tue Jul 4 2023

Ensembles show upper level high pressure building over the south
central and southwest portion of the US while an upper low tries
to dig into the northern Plains and northern Great Lakes region.
Flow should go from quasi-zonal at the start to being on the
eastern edge of the ridge while the trough potentially digs into
the Great Lakes near the end of the period. Pending how the
placement of these systems pan out, we could see unseasonably hot
temperatures return. Afternoon showers and thunderstorms will be
possible but could be suppressed pending how the pattern pans out.

&&

.AVIATION...
(12Z TAFS)
Issued at 654 AM EDT Tue Jul 4 2023

The air mass will moisten a bit today, increasing the coverage of
afternoon air mass thunderstorms. Short-lived pulse storms are
expected, which would likely limit the duration of thunder at any
terminal to about one hour. Given the pulse mode of storms, they
will dissipate around sunset, if not sooner.

Low stratus is possible as we approach sunrise Wednesday,
especially for any terminals that end today with rain-cooled air
in place.

&&

.MARINE...
Issued at 355 AM EDT Tue Jul 4 2023

Light to gentle breezes are forecast for today and tomorrow, which
should lead to seas around 1 foot. Seas up to 2 feet might be
possible during the afternoon and evening within the seabreeze
zone closer to the coast. Thursday and Friday, and approaching
front will lead to a slight uptick in westerly winds, which may
build seas to around 2 feet at times, especially closer to the
coast. Thunderstorm activity over the waters will also increase
between Wednesday and Friday, with locally higher winds and seas
likely.

&&

.FIRE WEATHER...
Issued at 355 AM EDT Tue Jul 4 2023

Showers and thunderstorms will be possible today, but may be
isolated to scattered in nature. Best chances for precipitation
look to be across SE AL, the western FL Panhandle, and the
western most counties of the FL Big Bend. Chances then increase
each day as we transition to a wetter pattern. Dispersions
should be between 30-50, with values potentially increasing for
Thursday.

&&

.HYDROLOGY...
Issued at 355 AM EDT Tue Jul 4 2023

We will be transitioning to a wetter pattern over the next few
days, which shower and thunderstorm and increasing each day. PWAT
values are forecast to increase, to about 1.7 to 2.4 inches which
could lead to localized areas of heavy rain. Localized flash
flooding and nuisance flooding will be possible if storms stall or
train over a particular area.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   95  77  94  76 /  50  20  70  20
Panama City   91  79  91  78 /  40  20  60  40
Dothan        92  75  92  73 /  50  20  70  30
Albany        94  75  93  74 /  40  20  60  40
Valdosta      96  75  95  75 /  30  20  60  30
Cross City    94  76  95  76 /  20  10  50  30
Apalachicola  91  79  91  79 /  30  10  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Bowser
SHORT TERM...KR
LONG TERM....KR
AVIATION...Haner
MARINE...KR
FIRE WEATHER...KR
HYDROLOGY...KR

In the hours before

Special weather statement, Jul 4, 10:47 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1247 PM EDT Tue Jul 4 2023

FLZ011-013-016-026-041730-
Liberty FL-Gadsden FL-Calhoun FL-Jackson FL-
1247 PM EDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southeastern Jackson
and central Calhoun Counties in the Panhandle of Florida, western
Gadsden and northwestern Liberty Counties in Big Bend of Florida
through 130 PM EDT/1230 PM CDT/...

At 1246 PM EDT/1146 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southeast of
Marianna to 10 miles southwest of Blountstown. Movement was east at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blountstown, Greensboro, Chattahoochee, Bristol, Altha, Rock Bluff,
Clarksville, Ocheesee, Juniper, Selman, Abe Springs, Rosedale, Union
City, Chipola, Henderson Mill, Clio, Scotts Ferry, Kennys Mill,
Estiffanulga and Alliance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8519 3071 8473 3070 8470 3030 8483
      3028 8531
TIME...MOT...LOC 1646Z 259DEG 23KT 3061 8508 3033 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG

The radar

The Tallahassee radar (KTLH), 69 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
July 4, 11:03 AM CST
Where
Calhoun County, 0.91 mi NW of Selman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.540, -85.030

A tree was blown down partially across the road on Highway 69.

Thunderstorm Wind, Walton

When
July 5, 2:15 PM CST
Where
Walton County, De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.720, -86.120

A tree was blown down in De Funiak Springs.

Thunderstorm Wind, Walton

When
July 5, 2:15 PM CST
Where
Walton County, 0.91 mi SE of De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.710, -86.110

A power line and trees were blown down in the area of 940 South 2nd Street near Bruce Ave and Hill Street.

Thunderstorm Wind, Walton

When
July 5, 2:16 PM CST
Where
Walton County, 1.38 mi S of De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.700, -86.120

A transformer has fallen and a small fire was reported near the Burger King on Highway 331 South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120498, 1120499, 1120500, 1120501.